Wisconsin, 2008

Lightning Strike in Wisconsin, November 5, 2008

November 5, 2008 · NWS ARX · 1 event in 1 county or zone

A shed was hit by lightning in the town of Lynn on November 5, with the shed sustaining damage from the ensuing fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A shed was hit by lightning in the town of Lynn on November 5, with the shed sustaining damage from the ensuing fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 5, 2:45 PM CST, 0 minutes earlier.

Area forecast discussion, Nov 5, 2:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CST WED NOV 5 2008

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS FOCUS ON THE PCPN CHANCES/TIMING FOR TONIGHT AND
THURSDAY...FOLLOWED BY THE AMOUNT OF COLD AIR AND THEN SNOW CHANCES.

CURRENTLY...500 MB TROUGH AND ASSOCIATED SHORTWAVE ENERGY DRIVING
EAST ACROSS THE NORTHERN/CENTRAL PLAINS. AN ASSOCIATED SFC LOW WAS
LOCATED IN THE SD/NEB VICINITY...WITH A COLD FRONT RUNNING SOUTH OF
THERE. LATEST 88-D RADAR IMAGERY POINTED TO SCT PCPN ALONG AND AHEAD
OF THIS FRONT...MOSTLY ASSOCIATED WITH BROAD LOW LEVEL MOISTURE
TRANSPORT AND THE LOW LEVEL JET. THE 05.12Z NMM AND NAM12 CONTINUE
THIS SCT ACTIVITY THIS EVENING...BUT START TO SHIFT THE MAIN PCPN
FOCUS TO THE WEST...WHERE THE BETTER UPPER LEVEL DYNAMICS OF THE 500
MB SHORTWAVE TROUGH AND 300 MB JET WILL LIE. THE 05.12Z GFS SUPPORTS
THIS. STRONG...CURVED UPPER LEVEL JET PROGGED TO ENHANCE ANY
CONVECTION OVER MN/IA...ESPECIALLY BETWEEN 06-12Z. FEEL THE ENHANCED
QPF SIGNALS IN THE MODELS IN DIRECT RELATION TO THIS STRONG JET.
MEANWHILE...THE LOW LEVEL THERMODYNAMICS/MOISTURE WOULD SEEM TO
SUPPORT PCPN CHANCES A BIT MORE EAST. BOTH THE GFS AND NAM POINT A
STRONG 850 MB JET AND MOISTURE TRANSPORT INTO THE FORECAST AREA BY
12Z THU. IN ADDITION...GOOD ISENTROPIC UPGLIDE IS INDICATED IN THE
295-305 K LAYER IN THIS AREA...ALONG WITH SOME 850-700 MB QG
CONVERGENCE. HOWEVER...AS MENTIONED...THE GFS AND NAM SEEM TO KEEP
THEIR QPF ASSOCIATED WITH THE UPPER LEVEL FORCING. THE 05.12Z
ARXMESOWRF CHOOSES TO PLACES IT QPF MORE WITH THE LOW LEVEL FORCING.
THIS HAS A DIRECT BEARING ON THE POPS FOR TONIGHT...AS THE MAJORITY
OF THE LATEST MODEL RUNS WOULD HOLD OFF ON THE BEST CHANCES UNTIL
AFTER 12Z...AND THE MODELS HAVE BEEN TRENDING SLOWER OVER THEIR PAST
COUPLE RUNS. HOWEVER...OTHER THAN THE MESOWRF...FEEL THE MODELS
AREN/T CAPTURING THE PCPN POTENTIAL WITH THE LOW LEVEL FORCING. WILL
LIKELY TRIM BACK POPS A BIT FOR THIS EVENING...WITH BETTER CHANCES
//MORE WIDESPREAD// OVERNIGHT...BUT CONTINUE THESE CHANCES FARTHER
EAST THAN THE 12Z RUNS WOULD INDICATE. ONLY A HINT OF SOME MUCAPE
BETWEEN 06-18Z...BUT WITH THE STRENGTH OF THE LOW LEVEL
JET...PROBABLY ENOUGH FOR ISOLATED THUNDER POTENTIAL.

THE FRONT WILL SWING NORTHEAST THROUGH THE REGION ON THU...WHILE THE
SYSTEM ITSELF BECOMES VERTICALLY STACKED FOR A SHORT WHILE. THE
BETTER LOW LEVEL FORCING WILL ALSO SHIFT NORTHEAST THROUGH THE DAY
AS A RESULT...WITH THE SHORTWAVE ENERGY ALSO ON ITS HEELS. THIS
SHOULD BRING THE BEST RAIN THREAT WEST OF THE MISSISSIPPI RIVER IN
THE MORNING...AND THEN EAST FOR THE AFTERNOON. GOOD ENTRAINMENT OF
DRY AIR POST THE SFC FRONT...PER TIME/HEIGHT X-SECTIONS...AND WILL
SERVE TO CUTOFF THE PCPN...BUT DON/T EXPECT MUCH CLEARING AT THE
MOMENT.

THE SYSTEM WILL MOVE OVER THE REGION ON FRI...WITH MILD/MOIST AIR
WRAPPING WELL AROUND THE LOW CENTER. THIS WILL LEAD TO MORE PCPN FOR
FRI AND SAT...WITH THE SYSTEM EXITING INTO SOUTHEAST CANADA LATE IN
THE WEEKEND. HOWEVER...COLDER AIR WILL FLOW IN BEHIND THE LOW...AND
WILL CHANGE THE PCPN CHANCES FROM RAIN TO RAIN/SNOW OR JUST SNOW. AS
FOR ACCUMULATIONS...RECENT WARMTH SHOULD KEEP MOST ROADS JUST
WET...BUT GRASSY SFCS COULD HOLD SOME SNOW. THE 12Z COBB OUTPUT VIA
THE GFS AND NAM WOULD DROP 1-3 INCHES AT RST FROM LATE FRI NIGHT
THROUGH SAT. LOOKING AT PREVIOUS COBB OUTPUT...THE TREND IS TO
START ACCUMULATIONS SOONER WITH THE 12Z RUN COMPARED TO PREVIOUS
RUNS...THUS LEADING TO A BIT MORE SNOW ACCUMULATION. FEEL THIS IS
OVERDONE AT THE MOMENT...ESPECIALLY THE 3 INCH AMOUNT...BUT
AGAIN...SOME SNOW ON GRASSY SURFACES ISN/T OUT OF THE QUESTION.
BETTER CHANCES LIKELY TO THE WEST...WHERE THE COLDER AIR AND BEST
FORCING/MOISTURE WILL BE TOGETHER LONGER.

THE STRETCH OF MILD DAYS WILL COME TO AN END ON FRIDAY...AS THE COLD
AIR WITH THE LOW FULLY SPREADS ACROSS THE REGION. HIGHS IN THE 40S
WILL RETURN...WITH THIS RETURN TO COLDER TEMPERATURES CONTINUING
INTO NEXT WEEK.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

WHILE THE OVERALL UPPER LEVEL PATTERN IS SIMILAR BETWEEN THE GFS AND
ECMWF...THE DETAILS ON WHERE VARIOUS PACKETS OF SHORTWAVE ENERGY
WILL TRACK...TIMING/PLACEMENT...ARE QUITE VARIABLE. THEY DO AGREE
UPON PUSHING THE 500 MB TROUGH/LOW FROM THE EASTERN GREAT LAKES THIS
WEEKEND INTO SOUTHEAST CANADA FOR EARLY NEXT WEEK. THIS ALLOWS FOR
SOME WEAK RIDGING TO BUILD IN FROM THE NORTHERN PLAINS...WHILE A
SHORTWAVE TROUGH MOVES EAST ACROSS THE SOUTHERN PLAINS INTO THE MO
RIVER VALLEY. AT THE SFC...BOTH THE ECMWF AND GFS DROP A CANADIAN
HIGH ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FOR THE START OF THE
NEW WORK WEEK...WHICH WOULD HELP TO KEEP THAT SOUTHERN SHORTWAVE TO
THE SOUTH. SO...SENSIBLE WEATHER-WISE...THE MODEL DIFFERENCES MAY
NOT HAVE A BIG IMPACT LOCALLY. THE GFS/ECMWF DO AGREE THAT THE
COLDER TEMPS WILL SETTLE IN...WITH HIGHS ONLY IN THE 40S THROUGH AT
LEAST THE MIDDLE PART OF NEXT WEEK.

&&

.AVIATION...

LARGE STORM SYSTEM OVER SOUTH DAKOTA WILL EDGE EAST TOWARD THE AREA
THROUGH 18Z THURSDAY. BIGGEST QUESTION WITH THIS SYSTEM IS WHEN WILL
THE ASSOCIATED PRECIPITATION IMPACT THE TAF SITES. THE NEW 05.12Z
NAM AND NMMWRF MODELS NOW SUGGEST THAT THE GREATEST CONCENTRATION OF
SHOWERS AND THUNDERSTORMS SHOULD OCCUR TO THE SOUTH OF THE TAF SITES
THROUGH 12Z THURSDAY AS THE MAIN SHORT WAVE TROUGH ROTATES AROUND
THE BASE OF THE UPPER LEVEL LOW AND INTERSECTS THE LOW LEVEL JET TO
PRODUCE WIDESPREAD RAINS ACROSS CENTRAL IOWA AND POINTS SOUTH. THE
MAIN BRANCH OF LOW LEVEL JET DOES NOT GET INTO THE AREA UNTIL LATE
TONIGHT SO HAVE PUSHED BACK THE TIMING OF THE CATEGORICAL RAIN AND
MVFR VISIBILITY UNTIL THE 12 TO 15Z TIME FRAME. THERE IS ENOUGH
MOISTURE TRANSPORT INTO THE AREA AFTER 06Z TO MOST LIKELY PRODUCE
SOME SCATTERED ACTIVITY AND WILL HAVE VICINITY SHOWERS TO COVER
THIS. SOME ELEVATED INSTABILITY IS PRESENT BUT CONFIDENCE ON WHEN
AND WHERE ANY THUNDERSTORMS WILL DEVELOP IS TOO LOW TO INCLUDE
ANYTHING MORE THAN A CB QUALIFIER AT THIS POINT. ONCE THE RAIN
BEGINS EXPECT BOTH MVFR CEILINGS AND VISIBILITY TO BE PRESENT.

04

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Nov 5, 4:29 AM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
429 AM CST WED NOV 5 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
429 AM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE DAY.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD
PRODUCE DEADLY LIGHTNING...OR PEA SIZED HAIL.

LATER THIS EVENING AND OVERNIGHT...AN ORGANIZED LINE OF
THUNDERSTORMS IS EXPECTED TO PUSH INTO AREAS WEST OF THE MISSISSIPPI
RIVER. AGAIN...SEVERE WEATHER IS NOT EXPECTED...BUT THE STRONGEST
PORTIONS OF THE LINE COULD PRODUCE WIND GUSTS TO 40 MPH AND PEA
SIZED HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BAND OF RAIN AND A FEW THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS
THE AREA ON THURSDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH
THIS BAND OF RAIN AND THUNDERSTORMS.

AS COLDER AIR POURS INTO THE AREA...SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE FRIDAY NIGHT...HOWEVER TRAVEL IS NOT EXPECTED TO BE
AFFECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY...BUT SPOTTER
GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT BOTH TODAY...AND THEN
AGAIN LATER TONIGHT IN CASE STRONGER STORMS DO DEVELOP. LOCALIZED
ACTIVATION MAY BE NEEDED IF STORMS BECOME A LITTLE STRONGER THAN
EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clark

When
November 5, 2:45 PM CST
Where
Clark County, Lynn
Property damage
$800
Reported by
Newspaper
Coordinates
44.580, -90.420

A shed caught fire after it was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136598.